South Dakota, 2017

Tornado in South Dakota, August 26, 2017

August 26, 2017 · NWS UNR · 1 event in 1 county or zone

A thunderstorm became severe over far southern Fall River County and produced a brief rope tornado south of Oelrichs near the Nebraska border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over far southern Fall River County and produced a brief rope tornado south of Oelrichs near the Nebraska border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 1:57 PM MST, 23 minutes earlier.

Area forecast discussion, Aug 26, 1:57 PM MST, 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
257 PM MDT Sat Aug 26 2017

.DISCUSSION...(This Evening Through Saturday)
Issued at 257 PM MDT Sat Aug 26 2017

Current surface analysis shows cold front now across far western
SD to southeast WY, moving southeastward. Upper level analysis
shows northwesterly flow across the region, with an embedded
shortwave disturbance moving southeast across the western Dakotas.
Strong to severe storms have developed over the eastern slopes of
the Black Hills early this afternoon, moving south- southeast
across parts of southwest SD. Other activity is beginning to
develop over the rest of western SD. Temps are mostly in the 80s
to around 90 degrees, except cooler across rain soaked areas.
Winds are north-northwest behind the cool front, south to
southeast ahead of it.

Active weather will continue across mainly western SD over the next
few hours as showers and storms move southeast across western SD,
where MLCAPE of 1000 to 2000 j/kg resides near and ahead of the cold
front. A severe thunderstorm watch is in effect through the early
evening for much of western and south central SD, with large hail
and eventually strong wind gusts the main threats. Activity will end
from northwest to southeast across the area later this evening and
overnight.

Sunday will be sunny and warm with highs in the 80s, 70s over the
Black Hills. Winds will be northerly early, switching to the east
and southeast in the afternoon and early evening. Next week still
looks to be warm and mainly dry as ridge builds north across the
western US. Isolated storms could return by late in the week,
especially across the Black Hills area. Temperatures will be near to
slightly above average.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1156 AM MDT Sat Aug 26 2017

Another round of thunderstorms expected this afternoon, esp from
the Blkhls eastward. Local MVFR-IFR conds, hail, and gusty winds
possible in TS. VFR conditions expected late tonight as
thunderstorms push to the east. Some thunder may linger in south
central SD into early Sunday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...15
Hazardous weather outlook, Aug 26, 5:02 AM MST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
602 AM MDT Sat Aug 26 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
271300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
602 AM MDT Sat Aug 26 2017 /702 AM CDT Sat Aug 26 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms today. Severe thunderstorms
will be possible with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>056-058-271300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
602 AM MDT Sat Aug 26 2017

This Hazardous weather outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

JC

In the hours before

Local storm report, Aug 26, 12:33 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
133 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             4 NE ROCKERVILLE        44.00N 103.31W
08/26/2017  E1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

            QUARTER SIZE TO PING PONG SIZE HAIL

0131 PM     HAIL             5 WNW HERMOSA           43.86N 103.30W
08/26/2017  E1.50 INCH       CUSTER             SD   TRAINED SPOTTER

            PEA SIZE TO MARBLE SIZE HAIL MOSTLY WITH A FEW PING
            PONG SIZE HAIL MIXED IN.

&&

AFOSCATO
Local storm report, Aug 26, 12:43 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
143 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             5 WNW HERMOSA           43.86N 103.30W
08/26/2017  E2.00 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL COVERING GROUND

0138 PM     HAIL             6 ENE CENTER LAKE       43.84N 103.33W
08/26/2017  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL COVERING GROUND

&&

AFOSCATO
Local storm report, Aug 26, 1:06 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
08/26/2017  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

            PEA TO PINGPONG SIZE HAIL

0155 PM     HAIL             4 NNW FAIRBURN          43.74N 103.25W
08/26/2017  M1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

AFOSCATO
Local storm report, Aug 26, 1:19 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             5 SSE RAPID CITY        44.01N 103.20W
08/26/2017  M1.50 INCH       PENNINGTON         SD   COCORAHS

&&

AFOSCATO
Local storm report, Aug 26, 1:22 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
08/26/2017  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

            SECOND WAVE OF HAIL BEGAN AT 207PM... ENDED AT 217PM

&&

EAGAN
Special weather statement, Aug 26, 1:57 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
257 PM MDT SAT AUG 26 2017

SDZ013-014-031-032-073-262145-
Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Haakon SD-Northern Meade Co Plains SD-
257 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAAKON...
SOUTHWESTERN ZIEBACH...EAST CENTRAL MEADE AND NORTHEASTERN PENNINGTON
COUNTIES UNTIL 345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm over
Plainview, or 30 miles south of Faith, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Plainview, Bridger, Howes and Takini School.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
west central South Dakota.

LAT...LON 4450 10226 4468 10221 4464 10166 4437 10174
TIME...MOT...LOC 2057Z 282DEG 22KT 4458 10214

Rudge

The radar

The Rapid City radar (KUDX), 124 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fall River

When
August 26, 2:20 PM MST to 2:21 PM MST
Where
Fall River County, 8.96 mi SSW of Oelrichs to 9.06 mi SSW of Oelrichs
Rating
EF0
Path length
0.66 mi
Path width
10 yd
Reported by
Public
Coordinates
43.059, -103.296

Tree damage occurred near the intersection of East Ardmore and Harmony Roads.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for South Dakota, 2017Warnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714938.